Idaho, 2022Hail in Idaho, August 11, 2022
August 11, 2022 · NWS OTX · 2 events in 2 counties and zones
As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and ID Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and ID Panhandle. Thunderstorms developed along an axis of instability stretching along the border between WA and ID.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 10:50 AM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 11, 10:50 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1150 AM PDT Thu Aug 11 2022
.SYNOPSIS...
Additional chances for showers and thunderstorms are forecast for
portions of the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and 90s.
After a brief cool down into the 80s this weekend, hot weather is forecast
to return next week.
&&
.DISCUSSION...
Morning update to take down the Red Flag Warning that was in
effect over north-central Washington through this morning. The
overnight convection that spawned the red flag has moved out of
the area into BC. Surface based convection will fire up around
1:00 PM over the higher terrain. Much of this convection over the
northern portions of the region will be close to the Canadian
border and moving out of the area. Storms also should contain more
rainfall than those did overnight, so we are not expecting that a
red flag will be needed for this light but will be monitoring into
this evening.
No chances at this point for the stronger convection expected over
the Blue Mountains and into the southern to central Idaho
Panhandle. There will be a lot of surface based instability to tap
into with 0-6 km bulk shear of around 30-35 kts. These parameters
may be enough to see a few storms become severe with large hail
and damaging outflow winds. Locations most likely to see strong
to severe thunderstorms include places like Pomeroy, Asotin,
Lewiston-Clarkston Valley, Winchester, Julietta to Clarkia.
Convective allowing models are also in general agreement with a
strong gust front emanating from this convection this
afternoon/evening that could stretch out across the Palouse and
push northward to the Spokane/Cd'A corridor. New convection may
develop along this gust front as it propagates. /SVH
&&
.AVIATION...
18Z TAFs:
...GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS...
The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 92 63 96 61 87 56 / 10 20 20 10 10 0
Coeur d'Alene 91 61 96 59 87 54 / 10 20 20 10 10 0
Pullman 87 57 91 56 83 51 / 20 20 10 10 10 0
Lewiston 92 68 99 67 92 62 / 30 30 10 10 10 0
Colville 93 53 96 52 89 47 / 20 20 20 10 10 0
Sandpoint 91 58 94 57 86 50 / 10 20 20 20 10 0
Kellogg 92 66 94 64 84 59 / 20 20 20 20 10 0
Moses Lake 93 62 97 59 90 54 / 0 10 0 10 10 0
Wenatchee 94 67 96 63 88 59 / 0 0 10 10 0 0
Omak 96 63 99 61 93 56 / 10 10 10 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Special weather statement, Aug 11, 12:22 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022
IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...
At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
4604 11711 4608 11707 4619 11713 4637 11709
4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RPSpecial weather statement, Aug 11, 1:18 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022
IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...
At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogersburg and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VTSpecial weather statement, Aug 11, 1:35 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022
IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.
This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VTHail, Lewis
- When
- August 11, 1:55 PM PST to 3:15 PM PST
- Where
- Lewis County, 23.11 mi SSW of Forest to 4.31 mi NNE of Kamiah
- Measured
- 1 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 45.834, -116.809
A strong thunderstorm moved Northeast from the Craig Mountain area through Kamiah ID. It brought large hail around 1 inch and wind damage. The wind damage included trees and power lines in the town of Kamiah and along highways 64, 12, and 162. A roof also fell onto a car.
Hail, Kootenai
- When
- August 11, 4:35 PM PST to 5:05 PM PST
- Where
- Kootenai County, 0.58 mi NE of State Line to 1.65 mi N of Hauser
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 47.685, -117.040
A strong thunderstorm crossed over the WA, ID border near Stateline and tracked North to Hauser. It dropped hail ranging from half an inch to 2.75 inch. Most hail reports ranged from 0.75 inch to 1.5 inch. An estimated 2.75 inch size was reported around Hauser. Wind also knocked down power lines near Carlin Bay airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, August 11, 20221.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054381, 1054403.